Kansas, 2017

Tornadoes and Flash Flooding in Kansas, October 2 to 3, 2017

October 2 to 3, 2017 · NWS GLD · 16 events in 4 counties and zones

A cluster of thunderstorms moved northeast across parts of Northwest Kansas, with the majority of the severe weather occurring in the Oakley, Gove, and Quinter area. Five tornadoes occurred with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$129,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of thunderstorms moved northeast across parts of Northwest Kansas, with the majority of the severe weather occurring in the Oakley, Gove, and Quinter area. Five tornadoes occurred with these storms. The first tornado occurred in far western Greeley County, but most of them in Gove County with one of them inflicting damage to Quinter. Some of these storms also produced damaging straight-line winds which caused significant tree and structural damage in Quinter. Due to the repeated heavy rainfall of three and a half to over four inches over Logan, Gove and Graham counties, flash flooding lead to significant road damage occurring in Gove County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 2, 2:04 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Oct 2, 2:04 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
304 PM MDT Mon Oct 2 2017

.SHORT TERM...(This afternoon through tonight)
Issued at 303 PM MDT Mon Oct 2 2017

Amplified pattern remains in place with large scale upper trough
over the western US, and southwest flow over the Central High
Plains. A stalled front is just east of our CWA, with stratus
extending west over much of our CWA. There has been a trend in
stratus beginning to break up, particularly in our southwest.

This afternoon-Tonight: There is a sharp cutoff along the frontal
zone in our east where supercell development is possible this
afternoon/evening. Deep strong shear has already developed as strong
sw flow overrides low level veering along frontal zone (mesoanalysis
shows bulk effective shear around 50kt). Short range guidance still
supports this front lifting northwest, and this could allow more
favorable air mass/instability to build into our CWA. There has been
very little movement so far, and if the front remains further south
this could limit severe threat further south and east.

Better forcing increases as a shortwave troughs the base of the
upper trough and interacts with elevated frontal zone over the rest
of our CWA. Elevated instability isn't as high, but high shear will
be in place as evening moves on. High resolution guidance continues
to indicate several clusters or linear segments forming and this may
support more of a wind threat late this evening (assuming winds are
able to penetrate stable low levels at that point).

.LONG TERM...(Tuesday through Monday)
Issued at 303 PM MDT Mon Oct 2 2017

Tuesday-Friday night: Large scale upper low will be slow to break
down, with individual closed centers breaking off across the
northern plains. Deep moisture builds with the southwest flow ahead
of the trough and with a stalled frontal zone in place we will see
increasing precip chances. Temps are particularly trick as period of
cloud cover and precip could hold highs down, while between
shortwaves we should see increasing WAA and highs closer to upper
70s/near 80F.

Sunday-Monday: Stronger upper troughs from Canada begin to drop
towards the plains during these periods. Precip chances are less
certain due to dry air mass ahead of these troughs, however we may
see the coldest air mass of the season so far reach our CWA by
Monday-Monday night and increasing frost potential.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1152 AM MDT Mon Oct 2 2017

Low stratus is lingering along a front southeast of both KGLD and
KMCK. As this front lifts northwest MVFR conditions will begin to
build over both terminals, with IFR possible late tonight (low
confidence on this). Current obs/model trend is to slow down the
timing, and I adjusted TAFs to reflect this. Showers/thunderstorms
are also expected to develop along this front, with coverage
increasing this evening at both terminals. Best overall chance for
lower cigs and thunderstorms will be at KMCK this evening.
Another cold front moves through the region tonight with winds
shifting to the northwest, and then conditions improving by 12Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...DR
AVIATION...DR
Hazardous weather outlook, Oct 2, 10:20 AM MST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1120 AM MDT Mon Oct 2 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031730-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1120 AM MDT Mon Oct 2 2017 /1220 PM CDT Mon Oct 2 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are expected to develop east of
Highway 83 this afternoon, with coverage increasing across the entire
region this evening. Severe weather will be possible across the
region. The best chance for severe weather will be east of Highway
83 this afternoon and early evening, where hail greater than 2
inches, damaging winds in excess of 60 mph, and a few tornadoes will
be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 PM MDT (2 PM CDT) through
this evening.

In the hours before

Local storm report, Oct 2, 4:35 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT MON OCT 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FUNNEL CLOUD     13 SSE TRIBUNE          38.29N 101.69W
10/02/2017                   GREELEY            KS   STORM CHASER

            REPORTED VIA SOCIAL MEDIA, TIME AND LOCATION RADAR
            ESTIMATED.

&&

TLYNCH

The radar

The Goodland radar (KGLD), 110 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 5 tornado, 5 hail. Local standard time, as filed.

Tornado, Greeley

When
October 2, 5:15 PM MST to 5:16 PM MST
Where
Greeley County, 5.71 mi SSE of Whitelaw to 5.71 mi SE of Whitelaw
Rating
EF0
Path length
0.73 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
38.380, -101.613

A tornado was visible for almost a minute between CR V and X in the vicinity of CR 24 traveling northeast. No damage was reported with this tornado.

Tornado, Gove

When
October 2, 6:18 PM CST to 6:33 PM CST
Where
Gove County, 24.64 mi SW of Gove to 15.3 mi SW of Gove
Rating
EF1
Path length
9.49 mi
Path width
450 yd
Reported by
NWS Storm Survey
Coordinates
38.700, -100.806

The tornado continued from Scott County into Gove County, crossing the county line just east of CR Quivera and CR Logan-Scott. Damage was observed to large cottonwood trees along Hell Creek on Gove County Road 12. The tornado continued northeast, ending south of the CR 22 and CR I intersection. Due to the lack of vegetation and structures in the path of the tornado, little to no damage was reported.

Tornado, Gove

When
October 2, 6:43 PM CST to 6:44 PM CST
Where
Gove County, 9.99 mi SSW of Gove to 9.63 mi SSW of Gove
Rating
EF1
Path length
0.41 mi
Path width
75 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
38.813, -100.540

A brief tornado crossed CR I between CR 38 and CR 42. Several large trees were snapped in a creek bottom. A few farm structures suffered significant damage to their roofs. One or two windows were also broken in one of the structures. Some of the metal roofing from one of the structures was blown into a field northeast of the farm property. Many limbs and a few tree trunks were snapped on the property too.

Hail, Gove

When
October 2, 6:51 PM CST
Where
Gove County, 3.86 mi SSW of Gove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.897, -100.502

Estimated wind gusts of 50 MPH also occurred with the hail.

Tornado, Gove

When
October 2, 6:58 PM CST to 6:59 PM CST
Where
Gove County, 4.69 mi ESE of Gove to 4.77 mi ESE of Gove
Rating
EF0
Path length
0.14 mi
Path width
50 yd
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
38.930, -100.397

An old shed collapsed due to walls giving way and an enclosed trailer was blown over. Several small limbs were snapped and a single pole for a residential cell tower was blown over.

Hail, Gove

When
October 2, 7:01 PM CST to 7:22 PM CST
Where
Gove County, 3.95 mi W of Gove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.958, -100.553

The hail ranged from nickel to golf ball size, growing larger during this time.

Hail, Gove

When
October 2, 7:07 PM CST
Where
Gove County, 0.91 mi SE of Grainfield
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.109, -100.460

Hail, Gove

When
October 2, 7:07 PM CST to 7:15 PM CST
Where
Gove County, 2.07 mi S of Park
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
39.070, -100.365

Tornado, Gove

When
October 2, 7:24 PM CST to 7:26 PM CST
Where
Gove County, 0.4 mi WSW of Quinter to 0.17 mi NNE of Quinter
Rating
EF1
Path length
0.54 mi
Path width
100 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
39.067, -100.236

Many structures were damaged in Quinter. The tornado began near the elementary school, causing damage to play ground equipment and blew a fence down. The tornado then caused damage to the city building to the northeast of the school, and damaged a few businesses, a few single-wide mobile homes, and a few homes. Damage to the buildings ranged from loosing shingles to porches being blown over, blowing in a set of doors to a hardware store, and blowing a mobile home off its foundation. Many windows were also broken out of the buildings and a few vehicles. Some of the buildings with metal roofing lost some paneling. Numerous trees had significant damage, with some tree trunks having been snapped. A windbreak on the edge of town was damaged in the middle but not on either end.

Hail, Gove

When
October 2, 7:34 PM CST
Where
Gove County, 3 mi W of Quinter
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.078, -100.285

Flash Flood, Gove

When
October 2, 8:00 PM CST to 11:00 PM CST
Where
Gove County, 8.1 mi W of Gove to 3.14 mi SSW of Gove
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
38.946, -100.631

Training thunderstorms producing moderate to heavy rainfall over Gove County caused widespread flash flooding. Some of the more noteworthy reports include flood waters over Highway 23 four and five miles north of Gove.

Flash Flood, Graham

When
October 2, 8:15 PM CST to 11:15 PM CST
Where
Graham County, 1.25 mi S of (Hlc)hill City Muni to 1.27 mi S of (Hlc)hill City Muni
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.362, -99.828

Eighteen inches of running water was reported over 280th Ave. south of Highway 24.

Flash Flood, Logan

When
October 2, 11:15 PM CST to October 3, 2:15 AM CST
Where
Logan County, 10.69 mi SSE of Monument
Cause
Heavy Rain
Property damage
$2,000
Reported by
County Official
Coordinates
38.957, -100.944

Logan County Road Department reported the road was closed due to flood waters cutting a deep ditch in CR 390 where Plum Creek flows under the road between CR Seneca and CR Rawhide.

Flash Flood, Logan

When
October 2, 11:15 PM CST to October 3, 2:15 AM CST
Where
Logan County, 5.44 mi SE of Monument to 5.45 mi SE of Monument
Cause
Heavy Rain
Property damage
$4,000
Reported by
County Official
Coordinates
39.046, -100.946

Logan County Road Department reported the road had been washed away from the culverts on CR Zest between CR 380 and CR 390.

Flash Flood, Logan

When
October 2, 11:15 PM CST to October 3, 2:15 AM CST
Where
Logan County, 10.35 mi SSE of Monument
Cause
Heavy Rain
Property damage
$2,000
Reported by
County Official
Coordinates
38.960, -100.953

Logan County road department reported the road was washed away around a 6'x8' box culvert on CR Seneca between CR 380 and CR 390 where Plum Creek crosses under CR Seneca.

Flash Flood, Logan

When
October 2, 11:40 PM CST to October 3, 2:40 AM CST
Where
Logan County, 14.65 mi SSW of Russell Spgs
Cause
Heavy Rain
Property damage
$2,000
Reported by
County Official
Coordinates
38.712, -101.225

Logan County Road Department reported half the road on CR 240 had been washed away between CR Adobe and CR Bison where Chalk Creek flows under CR 240.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723919, 723735, 723736, 722395, 723737, 722396, 722397, 725507, 723738, 722398, 723937, 725071, 725066, 725070, 725505, 725068.